Facebook Pixel

Medication Allergies: Knowledge Is Safety

By EmpowHER December 10, 2010 - 3:58pm

Do you know your medical allergies? In my practice of emergency medicine, I’ve observed that the subject of medical allergies remains a great source of confusion and misinformation among patients. A subject not to be taken lightly, understanding medical allergies is crucial to ensuring you receive accurate and safe care in the emergency department.

Once, I met a lady who was given an antibiotic to which she had a known allergy by a dentist in the community. Her reaction was impressive, a condition called Stevens-Johnson Syndrome with progression toward Toxic Epidermal Necrolysis (TEN), wherein patients develop a diffuse rash and even slough their skin and oral mucosa.

Allergies vary in their timing of onset, intensity, and nature. Moderate to severe allergic symptoms consist of swelling of the face/eyelids/tongue/throat, wheezing or shortness of breath, rash (hives), flushing, low blood pressure, difficulty swallowing, chest discomfort, abdominal cramps, diarrhea and dizziness. If you have experienced any of these symptoms associated with a medication, you should avoid re-exposure to that substance or medication and consider it a medical allergy. Further exposure could result in a more severe reaction than your initial exposure.

Patient confusion regarding allergies often stems from a misunderstanding of the symptoms associated with an allergy. I routinely have patients tell me they are allergic to a substance because they experienced a bit of nausea or diarrhea while on the medication. These are common adverse side effects of antibiotics and other medications and would be considered an “intolerance” rather than an allergy in the absence of other allergy symptoms. The unfortunate result of listing them as allergies is that this may affect important treatment decisions made by your doctor and result in a less optimal choice of therapy. When in doubt, it’s best to ask your physician if your reaction represented an allergy and whether it could be given safely in the future, if necessary.